What allergy medicine can i take with allegra

The answer to controlling severe nasal congestion due to allergies does need proper medical attention. Numerous of my patients can be helped by combining safer topical nasal sprays to get allergy relief. If you do own severe allergy symptoms, you should get tested to discover out what you are specifically allergic to. The excellent news is that allergy relief has never been simpler with using sublingual allergy drops. I’ve been using the allergy drops for 15 years, and you won’t discover any of my patients taking decongestants.

Enjoy the relax of your summer: Doctor’s order.

Do Allergy Drops Work?

Watch the video under to study about Luke’s experience with allergy drops treatment to get rid ofhis severe allergies.

– Dr.

What allergy medicine can i take with allegra

Dean Mitchell, M.D.
Mitchell Medical Group, NYC

About the Author – Dr. Dean Mitchell, M.D.

Dr. Dean Mitchell, M.D. is a Board Certified Allergist and Immunologist based out of NYC.

What allergy medicine can i take with allegra

He graduated from the Sackler School of Medicine and completed training at the Robert Cooke Allergy Institute in New York City. He is also a Clinical Assistant Professor at Touro College of Osteopathic Medicine, a fellow of the American Academy of Allergy, Asthma, and Immunology, and the author of Dr. Dean Mitchell’s Allergy and Asthma Solution: The Ultimate Program for Reversing Your Symptoms One Drop at a Time. Dr. Dean Mitchell, M.D. has also been featured in The New York Times, The Huffington Post, Fitness Magazine, Dr.

Oz and News NY 1. Dr. Mitchell also hosts the podcast The Smartest Doctor in the Room – a combination of a lively, personal and in-depth interview with top healthcare specialists.


How Antihistamines Work

When you've been exposed to a substance you're allergic to (such as pet dander, dust mite, ragweed, or peanuts), your body produces histamine, which is a chemical messenger released by cells in the immune system to alert the relax of the immune system to a foreign invader.

Histamines cause the typical allergy symptoms of sneezing, stuffy and runny nose, watery and itchy eyes, and an itchy throat that you associate with exposure to whichever allergens you are sensitive to.


Talking With Your Doctor

The best antihistamine choice for any one person is based on the degree of symptom relief desired and the degree of side effects you're willing to tolerate.

For mild to moderate allergy symptoms, Allegra may be preferable to drugs such as Zyrtec since these other drugs are more sedating.

Yet for severe symptoms which are interfering with work, school, or frolic, a medication such as Zyrtec may be needed.

In addition, it's extremely significant to note that every person is diverse. This means that despite what studies tell, there are numerous people who do not experience any fatigue on Zyrtec or Xyzal. Likewise, there are people whodoexperience fatigue on Allegra.

Furthermore, it's sometimes helpful to attempt diverse medications to see which works best for you as an individual.

If you attempt this, though, talk with your doctor first.

For instance, you can record below your most annoying symptoms, and rank them from 1 to 10 based on how well they are controlled by diverse medications.

Finally, for those who need medications, it's also a excellent thought to talk with an allergist about the possibility of allergy testing and allergy shots. While allergy shots require more follow-up (and more pokes) they can sometimes cure allergies (or at least significantly reduce their symptoms), so that medications are no longer needed. In addition, it's thought that allergy shots may sometimes assist prevent the development of new allergies.

What Is an Allergist?

Getting Some Shut-Eye

Sleep is affected by decongestants.

I own patients who ponder their allergies are affecting their sleep when it turns out the decongestant they are taking at night is the cause. Decongestants are similar to caffeine’s effect on the body and with a longer-lasting effect.

What allergy medicine can i take with allegra

I understand patients feel they can’t get a excellent night’s sleep if they own nasal congestion, but again, a combination of nasal sprays can get the same effect with fewer side-effects.

The “D” in Claritin D

All the common antihistamines are now available without a prescription: Claritin, Allegra, and Zyrtec. Each is also available as a generic: Alavert, Fexofenadine and Cetirizine. You can definitely save money with the generic, and it’s comparable to the name brand. Each of these antihistamines also comes in combination with a decongestant called pseudoephedrine. I know numerous patients who rely totally on Claritin-D because the decongestant component gives more relief for nasal congestion.

The plain antihistamines assist to sneeze and to itch more than congestion. Here’s the catch: the “D” in these decongestants can cause side effects that don’t happen with the plain antihistamine.

High Blood Pressure, Arrhythmia & Decongestants

Hypertension is a common side-effect that I see in numerous patients taking decongestants. When I see an otherwise healthy 20-year-old who is suffering from allergies and has been on Allegra-D for two months during the allergy season, I check their blood pressure.

Often I will get a reading of something love 150/90. This tells me that the decongestant is affecting their blood pressure. If the patient stops the decongestant-antihistamine, the blood pressure generally returns to normal within 2 weeks. I often prescribe a nasal spray which can be extremely effective in reversing the nasal congestion and does not adversely affect blood pressure.

Decongestants can also cause palpitations or an arrhythmia (erratic heartbeat) in a patient who is either extremely sensitive to the medication or has some cardiovascular disease that they may not be aware of. Interestingly, I own read reports where football players in excellent shape, who own taken decongestants for allergies, own developed arrhythmias.

I believe this is because they are pushing their bodies’ strenuously and may own an enlarged heart that is super-sensitive to these medications.

A Expression From Verywell

In the finish, Claritin, Zyrtec, and Allegra are every excellent antihistamine options and are generally well-tolerated. But there are some differences between them, as outlined above, which may make one of these antihistamines better than the others depending on a person's needs and characteristics.

Antihistamines reduce the number of histamines circulating in your system, thereby reducing symptoms.

It can be extremely helpful to hold a journal to get an objective measure of which drug works best.

[blog updated April 2019]

The past few weeks the spring allergy season has been in full force.

I’m seeing adults and children coming in with severe nasal congestion and sneezing. If you own ever experienced this or even severe freezing, you know how uncomfortable these symptoms can be.

Today, numerous allergy medications are available over-the-counter without a prescription. This can be excellent and bad. The excellent is that you don’t own to make a doctor’s appointment to get medicine for relief of your allergy symptoms.

What allergy medicine can i take with allegra

The bad is that some of these medicines own side-effects which, if you are using them regularly, you should be aware of.

Not Excellent Together

Anxiety is another side-effect of decongestants that is not commonly known. I own patients that are taking anti-anxiety medications. When I discover out they are also taking an over-the-counter antihistamine-decongestant, I explain to them their body is in a tug-of-war: the decongestant is revving them up and their anti-anxiety med is trying to calm them down–the mixed signals are not healthy for the body or the mind.

Gastrointestinal reflux, also commonly referred to as GERD, is worsened by decongestants.

Decongestants can increase acid production in the stomach and in compensation the body regurgitates it back up the esophagus. If you are taking acid blockers for GERD, taking a decongestant is a mistake.


Is mixing allergy meds safe? Can you take Benadryl with Claritin?

Most allergy medicines should not be combined with one another, according to Dr. Susan Besser, a primary care provider at Mercy Medical Middle in Baltimore, Maryland.“You should not take multiple oral antihistamines together, such as Benadryl, Claritin, Zyrtec, Allegra or Xyzal.

Pick one and take it daily. These medicines work better to control symptoms if you take them daily,” she explains.

Dr. Duane Gels, an allergist with Annapolis Allergy and Asthma in Annapolis, Maryland agrees that combining more than one oral antihistamine is unwise. “Here’s the problem with doubling up,” says Dr. Gels. “The FDA requires testing for these drugs to determine their safety, and the testing costs money. The Claritin folks will pay for safety studies in order to get their drug approved, and so will Allegra.

But Claritin won’t pay for studies showing it’s safe to take with Allegra. And Allegra won’t pay for studies saying it is safe to take with Claritin.”

But what if a patient just can’t stop sneezing with one oral antihistamine?

Can you combine allergy nasal sprays?

“I would propose topical nasal steroids, assuming they don’t own a contraindication,” says Dr. Gels. “Those are nasal sprays. Flonase, Nasacort, and Rhinocort are available over the counter.”

He continues, “However, if itchy eyes are the patient’s main issue, a topical antihistamine (eye drops) is better.

What allergy medicine can i take with allegra

Some choices include Ketotifen (Zaditor) over the counter, or a prescription love Olopatadine [Pataday, Pazeo, or Patanol].”

You should avoid nasal decongestant sprays such as oxymetazoline (Afrin) unless absolutely needed. Even then, do not use Afrin for more than use three to five days. These drugs cause rebound congestion and are addictive.

RELATED: Are you suffering from Afrin addiction?

What about oral decongestants love Sudafed?

“Sudafed (taken orally) can be pseudoephedrine or phenylephrine,” says Dr.

Gels. “The previous now requires showing an ID and is behind the counter, though it does not require a prescription. It works a little better than the latter, which is on the shelves. Both may trigger insomnia or rapid heart rate especially when combined with caffeine, so talk to your doctor before going this route.”

However, Sudafed should be avoided in patients younger than 4 because of an increased risk of toxicity, which can be fatal. Also, if you are on or own been on monoamine oxidase inhibitors antidepressants (MAOIs) in the recent past, it should also be avoided.

And remember, you should always follow the dosing recommendations on the drug label, as overdosing on any medication can cause side effects. (And always refer to the drug label before giving any medication to a kid younger than 4 years.) High doses of antihistamines can cause drowsiness and rapid heart rate, even the “non-sedating” helpful. Medicines such as Zyrtec and Claritin are only “non-drowsy” at the FDA-approved dose. What’s more, an overdose of the “sedating” antihistamines (think Benadryl) can cause seizures and hallucinations.

Furthermore, some antihistamines are combined with pain medicine or decongestants.

If you take another pain killer or decongestant at the same time, that could cause an overdose as well.

So read the label carefully. If you are taking any other medication, whether it’s prescription or over the counter, be certain to enquire your doctor or pharmacist if it’s safe to take your allergy medicine with it. You can also contact Poison Control if you ponder you took too much or gave too much to your kid. The phone number is 1-800-222-1222, or use the online tool. When in doubt, enquire a professional.

Here’s to a healthy (and short) allergy season!

allergies

It's common for people with hives (called urticaria) or hay fever (called allergic rhinitis) to wonder which over-the-counter antihistamine they should take: Claritin (loratadine), Zyrtec (cetirizine), or Allegra (fexofenadine)?

All of these antihistamines own been available OTC without a prescription for a number of years.

But if you're thinking these antihistamines are the same, they're actually not.

Depending on the allergic condition being treated, the age of the person, as well as other underlying issues (such as pregnancy), the best choice of antihistamine might be different.


Comparison of Claritin, Zyrtec, and Allegra

Claritin, Zyrtec, and Allegra are every considered newer generation antihistamines.

What allergy medicine can i take with allegra

First-generation antihistamines, such as Benadryl (diphenhydramine) and Atarax (hydroxyzine), can be helpful for allergies and hives as well, but their use is limited due to side effects such as fatigue and sedation (sleepiness).

So while Claritin, Zyrtec, and Allegra are every newer generation antihistamines that can treat hay fever or hives, there may be some advantages for each of these over the others.

Dosing 

While you should consult your doctor about the best way to take any medication, there are widely accepted dosing recommendations for every three of these antihistamines.

First and foremost, each works best when taken daily rather than intermittently.

All of these antihistamines are indicated for adults and children 2 years of age and older, with Zyrtec and Claritin dosed once a day for every ages. Allegra is dosed twice a day for children age 2 to 11, and once a day for adults and children age 12 years and older. Finally, since Allegra can be used in children as young as six months of age, it's sometimes the ideal choice for young children.

What You Should Know About Your Child's Allergy Treatments

Side Effects

All three antihistamines may cause side effects such as:

  1. Nausea and vomiting
  2. Drowsiness
  3. Mood changes (mostly limited to some children)
  4. Dry mouth
  5. Blurred vision
  6. Confusion
  7. Dizziness
  8. Difficulty urinating 

That said, the side effect profile may vary slightly among them.

For instance, Allegra is completely non-sedating (doesn't make people sleepy), while Claritin is minimally sedating (makes only a little number of people sleepy). Zyrtec, on the other hand, causes sedation in approximately one in six people who take the medication.

Pregnancy and Breastfeeding

Claritin and Zyrtec are pregnancy category "B," meaning they're preferred during pregnancy over Allegra. However, Allegra is considered to be safer for breastfeeding mothers compared to Zyrtec and Claritin.

Other Factors

Besides dosing, there are some slight differences in how quickly or well the drugs work. For example, while Claritin is effective for treating hay fever and hives, other antihistamines, such as Zyrtec and Allegra, work better and faster and final longer.

For example, Zyrtec and Allegra work quickly for the treatment of allergic rhinitis and hives, typically within less than an hour.

On the other hand, studies show that Claritin takes numerous hours to start working. Even further, studies show that Allegra is almost as excellent as Zyrtec at treating hayfever, although Zyrtec and its isomer Xyzal (levocetirizine) appear to be better medicines for the treatment of hives.

There are also some unexpected nuances associated with each of the antihistamines. For example, if you're taking Allegra, it's significant to avoid drinking fruit juice for one to two hours before you take the medication and one to two hours after.

Juices such as orange juice or grapefruit juice can decrease the absorption of Allegra by almost half.


RELATED VIDEO: